I have been having migraine headaches for the past year. The pain starts in the back of my head on the left side and travels to my eyes and my cheek bone and jaw bone. I seem to have a migraine at least once a month. I have not had a period in since 2008. Could the migraines be related to a decrease in hormones? Is there any hope of relief? I have been taking 12 -15 Advil a day with little relief.
Yes, fluctuations and changes in hormone levels can trigger Migraines. Sometimes, hormone therapy helps; sometimes, not. There are, however, myriad of medications and supplements that can help with Migraine prevention.
There is little chance that things will improve while you're taking so much Advil. In addition to possible organ damage, taking such medications more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this. As for the amount you're taking in one day, please, never take more than the daily maximum dosage on the label.
If you haven't already, see your doctor about these issues. If your doctor isn’t able to help you, it may well be time to consult a Migraine and headache specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
browse the Ask the Clinician archives.
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: March 25, 2010